Key result
An elderly ICU patient developed neuroleptic malignant syndrome 5 days after commencing quetiapine for delirium, which resolved upon discontinuation and dantrolene administration.
Why the study?
Quetiapine is widely used for ICU delirium, but neuroleptic malignant syndrome secondary to quetiapine had not previously been reported after treatment of ICU delirium.
Does quetiapine cause neuroleptic malignant syndrome in ICU patients with delirium?
Case Report (n=1)
Does quetiapine cause neuroleptic malignant syndrome in ICU patients with delirium?
Quetiapine can cause neuroleptic malignant syndrome when used to treat delirium in the intensive care unit.
Quetiapine may rarely trigger NMS in elderly ICU patients; this case report leaves open questions on incidence and risk factors.
Quetiapine, an atypical antipsychotic, is widely used to treat delirium in intensive care units (ICUs). Studies demonstrate its efficacy and favorable safety profile. We report a case of an elderly patient who developed clinical and biochemical evidence of neuroleptic malignant syndrome (NMS) 5 days after quetiapine was commenced. Signs of NMS resolved after discontinuation of quetiapine and administration of dantrolene. Quetiapine-induced NMS has occurred with long-term use in the elderly in the outpatient setting. However, NMS has not previously been reported after treatment of ICU delirium. NMS is an important complication to consider before prescribing quetiapine in the ICU.
No takes yet. Share an insight, caveat, or question.
Nestor et al. (2020) conducted a case report in ICU delirium (n=1). Quetiapine was evaluated on Development of neuroleptic malignant syndrome (NMS). An elderly ICU patient developed neuroleptic malignant syndrome 5 days after commencing quetiapine for delirium, which resolved upon discontinuation and dantrolene administration.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: